Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Birmingham, AL

April 18, 2019Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 7:16 PM CDT for Marion County, Winston County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 7:16 PM CDT (00:16 UTC)
Expired
Apr 18, 2019, 8:19 PM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:44 PM CDTTSTM WND DMG1 Se Winston Free State, ALTREES BLOWN DOWN IN A COUPLE LOCATIONS IN DOUBLE SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS54 KBMX 190016
SVRBMX
ALC093-133-190130-
/O.NEW.KBMX.SV.W.0071.190419T0016Z-190419T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
716 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in northwestern Alabama...
  Winston County in northwestern Alabama...

* Until 830 PM CDT.

* At 715 PM CDT, severe thunderstorms were located along a line
  extending from near Phil Campbell to near Lake Buttahatchee, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
  Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
  Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake,
  Helicon, Inmanfield, Sardis and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
northwestern Alabama.

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8764
      3399 8764 3399 8768 3431 8773
TIME...MOT...LOC 0015Z 252DEG 38KT 3431 8768 3404 8766 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

25/Owen
2 follow-up statements
690 
WWUS54 KBMX 190029
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
729 PM CDT THU APR 18 2019

ALC093-190038-
/O.CAN.KBMX.SV.W.0071.000000T0000Z-190419T0130Z/
Marion AL-
729 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for central and
northwestern Alabama.

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8764
      3430 8763
TIME...MOT...LOC 0028Z 252DEG 38KT 3435 8752 3408 8750 

$$

ALC133-190130-
/O.CON.KBMX.SV.W.0071.000000T0000Z-190419T0130Z/
Winston AL-
729 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WINSTON COUNTY...

At 728 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Needmore to near Lynn, moving
east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
northwestern Alabama.

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8764
      3430 8763
TIME...MOT...LOC 0028Z 252DEG 38KT 3435 8752 3408 8750 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

25/Owen
031 
WWUS54 KBMX 190119
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
819 PM CDT THU APR 18 2019

ALC133-190129-
/O.CAN.KBMX.SV.W.0071.000000T0000Z-190419T0130Z/
Winston AL-
819 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR WINSTON COUNTY IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

A Tornado Watch remains in effect until 1100 PM CDT for central and
northwestern Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8764
      3430 8763
TIME...MOT...LOC 0117Z 252DEG 38KT 3451 8692 3424 8690 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Local storm report, Apr 18, 7:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     2 E BLUFF               33.82N 87.87W
04/18/2019                   FAYETTE            AL   PUBLIC

            A FEW TREES WERE BLOWN DOWN.

&&

MAL
Local storm report, Apr 18, 7:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     ALICEVILLE              33.13N 88.15W
04/18/2019                   PICKENS            AL   PUBLIC

            SEVERAL PIECES OF ROOFING REMOVED FROM
            BUILDINGS IN ALICEVILLE.

&&

MAL
Local storm report, Apr 18, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 SW COCHRANE           33.02N 88.29W
04/18/2019                   PICKENS            AL   PUBLIC

            A CARPORT WAS TORN OFF A HOME.

&&

MAL
Local storm report, Apr 18, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     1 NE ROMULUS            33.16N 87.74W
04/18/2019                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES DOWN ON ROMULUS ROAD.

&&

MAL
Local storm report, Apr 18, 7:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             FAIRFIELD               33.48N 86.91W
04/18/2019  E0.25 INCH       JEFFERSON          AL   AMATEUR RADIO

            PEA SIZED HAIL IN FAIRFIELD, AL.

&&

MW
Local storm report, Apr 18, 7:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 NE LAKE TUSCALOOSA DA 33.28N 87.49W
04/18/2019                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:32 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair57 min
Apr 18, 7:41 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 18, 7:52 PM CDTSpecial Weather StatementBMXCoosa, Talladega53 min
Apr 18, 8:02 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
Apr 18, 8:54 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter47 hr
Apr 18, 8:58 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo47 hr
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike35 min
Apr 19, 12:20 AM CDTSpecial Weather StatementBMXElmore, Lowndes, Montgomery55 min
Apr 19, 1:15 AM CDTSpecial Weather StatementBMXBullock, Elmore, Macon, Montgomery, Tallapoosa60 min
Apr 19, 1:23 AM CDTSpecial Weather StatementBMXPike67 min
Apr 19, 2:33 AM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Russell57 min
Apr 19, 3:38 AM CDTRiver Flood WarningBMXSumter7 hr
Apr 19, 4:05 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Apr 19, 5:37 AM CDTSpecial Weather StatementBMXRussell23 min
Apr 19, 1:57 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa6 hr
Apr 19, 3:45 PM CDTRiver Flood WarningBMXElmore, Montgomery3 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.